Hail, Logan
- When
- May 23, 7:36 PM MST
- Where
- Logan County, Oakley
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -100.850
6 hail, 6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:48 PM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005
.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
KSZ002...KSZ013...KSZ027.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
NEZ080.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
COZ091...COZ092.
&&
LAMMERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT MON MAY 23 2005 KSZ003-004-014>016-028-029-041-042-NEZ081-240400- DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS- WICHITA- 511 PM MDT (611 PM CDT) MON MAY 23 2005 ...TORNADO WATCH #317 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN KANSAS: DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN... GOVE...GREELEY AND WICHITA. IN NEBRASKA: RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 SW VERNON 39.89N 102.37W
05/23/2005 2.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 20 N HAIGLER 40.30N 101.94W
05/23/2005 0.75 INCH DUNDY NE PUBLIC
&&
MMEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 4 NE KIRK 39.66N 102.55W
05/23/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
MWMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 NE KIRK 39.68N 102.52W
05/23/2005 1.75 INCH YUMA CO PUBLIC
GROUND COVERED
&&
MWMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WRAY 40.08N 102.23W
05/23/2005 1.00 INCH YUMA CO TRAINED SPOTTER
HAIL COVERED GROUND VERY LITTLE RAIN
&&
PAINTERThe Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
6 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a house producing damage from both the lightning stike and the fire.
Semi trailer overturned in high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453535, 5453536, 5453546, 5453537, 5453538, 5453539, 5453547, 5453540, 5453541, 5453542, 5453545, 5453543, 5453544.